Ask a doctor

Can Steroid Injections Help Shrink Nodules Formed from a Radiesse Injection? (photo)

I had Radiesse injections almost 7 weeks ago and unfortunately I formed nodules under both eyes. I've read that steroid injections can help shrink the nodule. Is this true? Or is there the possibility of injecting Juvederm around the area to even it out a bit since I have these bags under my eyes? If I knew what I know now about Radiesse I would have never injected it anywhere on my body... There are too many ifs and the results are irreversible. I feel like I look ten years older ....

Doctor Answers (7)

Radiesse lumps

+2
I do not prefer Radiesse under the eyes for exactly this reason. Restylane is better. I personally do not advise excision or steroid injections to the areas; Radiesse will dissipitate and there is always the risk of scarring from excision which cannot be ignored. Let me also add that, given the extent of your lower lid issues, you may have been better served by blepharoplasty. If you are unhappy with the current situation, it may be wise to see a board certified plastic surgeon to inquire about surgical options.


New York Plastic Surgeon
5.0 out of 5 stars 11 reviews

It's not about what's being injected, it's who's injecting it

+2

Your best option is to wait for the Radiesse to slowly dissolve. Intralesional injections of a very dilute cortisone (steroid) can be used but must be done very carefully. Extruding Radiesse through a small nick in the overlying skin can be tried with minimal scarring but it's far enough after the injection to make it likely to be less successful. Because filler injections are an art as much as a science, it is especially important to remember that the experience and technique of your injecting physician is the most critical part to your achieving a beautiful, natural result. For many years I have routinely injected both Radiesse and Restylane (not Juvederm) in the tear troughs and have never had a patient that was unhappy with the result.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Can Steroid Injections Help Shrink Nodules Formed from a Radiesse Injection?

+1

    Allow the Radiesse to be removed by the body in time.  In the future, Restylane to the tear troughs is a better choice.  Kenneth Hughes, MD Los Angeles, CA

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 209 reviews

You might also like...

Treat Radiesse bumps

+1

Radiesse nodules are very hard to get rid of - it is firm substance in the skin so an attempt with a steroid injection is more likely to affect the skin around the nodule rather than the nodule itself and this can cause visible atrophy or a depression in the skin. I like the idea (depending on how that nodule feels and moves) of blending with a hyaluronic filler such as Restylane (which is my personal favorite under the eye)  I worry that Juvederm may get too puffy or swollen if injected around that nodule. Also depending on location in the skin and subcutaneous tissue of that nodule and how it feels and moves - it may be possible to remove some of it via a small stab type incision over the nodule and gentle pressure and undermining to remove the substance. If the nodule feels very fixed or adherent to surrounding structures then this extrusion of the material might be difficult or impossible to do without too much trauma to the area.

Elizabeth F. Rostan, MD
Charlotte Dermatologist
4.5 out of 5 stars 11 reviews

Can Steroid Injections Help Shrink Nodules Formed from a Radiesse Injection?

+1

 No and please be very careful.  Nothing dissolves Radiesse but time.  Radiesse will dissolve on its own and is too thick, IMHO, to be placed in the thin skin of the lower eyelids because it can cause lumps that are quite unsightly.  Time will be the best treatment, combined with a small amount of a thinner filler like Juvederm to soften the edges of the lumps as they are dissolving.  We have done this many times on patients that have had Radiesse injected to the lower eyelids performed elsewhere.

 Steroid injections can and do dissolve fat tissues that may cause permanent indentations to the lower eyelid that are far more difficult to treat, so don't do that. Hope this helps.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Seek qualified injectors!

+1

The first rule of thumb should always be to seek qualified injectors for all injectables. It's usually not about the product being used, but who is using it on you! While cortisone (steriod) injections can be a bit effective, time really is the better option. While yes technically you could get Restylane (or Juvederm, though Restylane under the eyes is much preferable!) you're going to begin chasing your tail. Because you're going to get another injection to counter this one, so when the Radiesse is gone, you'll now have the other filler there which will probably have been injected differently than it would have been without the Radiesse there, so then that may look a little off and you'll need another filler to counter that, and so on. I'd do one of two things: seek another injector for an in person consultation (or a few!), or wait it out. I'm sorry this happened to you and you don't like it, but really, Radiesse isn't preferable under the eyes unless it's injected very deeply usually with another softer HA filler over it.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Radiesse under the eyes

+1

Radiesse is not my favorite filler for under the eyes for this very exact reason. it is too thick, it can create bumps that are visible as the skin under the eyes is very thin and if its not a good result ure stuck with the material for a while. I have removed radiesse from under the eyes with a small incision burried in the folds and it can be extruded. Im not sure if thats an option for you but its something worth considering as it can take several injections of steroids before its better. good luck! 

Misbah Khan, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.